Paracetamol

Order Paracetamol 500mg tablets for pain relief

Paracetamol, also known as acetaminophen, is an effective painkiller medication. At Dr Felix, as a pharmacy, we are able to dispense paracetamol in larger quantities, than you can buy off the shelf in a shop or supermarket.

Choose a size
Quantity

In StockIn stock
Order with free shipping today

Safe and discreet

  • Safe and regulated treatments
  • 100% discreet and confidential
  • UK qualified doctors
  • Fully registered UK pharmacy

About

What is paracetamol?

Paracetamol is a popular painkiller. Paracetamol is available over the counter or, in larger quantities, from a pharmacist or doctor.

What does paracetamol do?

Paracetamol intercepts chemical signals in the brain that make you feel pain. It can also reduce a fever by acting on the part of the brain that regulates body temperature. 

When paracetamol is used?

Paracetamol is used to treat mild to moderate pain and to reduce a fever. It is effective for a range of different causes of pain, including headaches, stomach aches, sunburn and toothaches. For some conditions, with an inflammatory component, ibuprofen may be the more effective painkiller. Ibuprofen may be better suited to period pain, migraines, muscle aches and joint pain. 

How long does it take for paracetamol to work?

It can take up to an hour for paracetamol to work, but it often works more quickly. The effects of paracetamol should last for approximately five hours. 

Is paracetamol safe?

Paracetamol is safe, provided that you take it at the recommended dose and that you do not have any conditions that could increase your risks, such as malnutrition or liver and kidney problems. For more information about the safety of paracetamol, please see the Safety Information section below.

Will paracetamol help a sore throat?

You can use paracetamol for a sore throat. Sore throats are typically caused by viral infections and therefore antibiotics won’t help, so paracetamol is considered to be more effective. 

Ingredients

What does paracetamol contain?

Paracetamol is the active ingredient inside paracetamol tablets. The inactive ingredients in paracetamol can vary between different manufacturers and different products. For example, liquid paracetamol could have very different inactive ingredients to a paracetamol tablet.

Uses

Does paracetamol reduce fever?

You can take paracetamol for fever. Paracetamol reduces fever by blocking chemical signals in the part of the brain that regulates your body temperature. However, ibuprofen is thought to be better at reducing fever overall.

Will paracetamol help a cold?

Paracetamol can help a cold. Paracetamol reduces pain and fever, so can reduce your symptoms when you have a cold. There are some specific cold remedies that include paracetamol as one of the active ingredients. This is often combined with a decongestant or caffeine to reduce fatigue. Ensure that you do not take paracetamol with other medications that contain paracetamol.

Will paracetamol help back pain?

Paracetamol is not the recommended treatment for back pain, but it may be more appropriate in some situations, such as pregnancy, where other medications may cause harm to your child. Instead, ibuprofen and other NSAID drugs such as naproxen are recommended for the treatment of back pain. Unlike paracetamol, these medications are anti-inflammatory, which means that they target the underlying cause of the pain, as well as the pain itself. In some cases, NSAID drugs may not be suitable and instead you may be offered a medication like codeine, or co-codamol, which is a combination of codeine and paracetamol. However, these medications can be addictive if taken regularly, should ideally only be used for a few days. Lastly, if your back pain is caused by muscular spasms in your back, you may be prescribed muscle relaxants, such as diazepam instead. 

Will paracetamol help sunburn?

Paracetamol can be used to treat the pain associated with sunburn. However, it is important that you protect the skin after sunburn to prevent any further damage. It is recommended that you keep your skin covered from direct sunlight until it has fully healed and that you apply after sun to the affected area. You should speak to a doctor if the skin has blistered, or if you have any symptoms of heatstroke, such as a headache, dizziness, confusion, or a raised temperature.

Will paracetamol help mouth ulcer pain?

You can take paracetamol to treat the pain associated with mouth ulcers, however other treatments are available from your pharmacist such as:

  • Antimicrobial mouthwash
  • Saline mouthwash
  • Corticosteroid lozenges
  • Painkiller mouthwash, gel or spray
  • You should also avoid food and drinks that may cause further irritation, such as:
  • Spicy food
  • Salty food
  • Very hot drinks or very cold drinks (it may help to drink very cold drinks through a straw). 
  • Crunchy or rough textured foods like toast or crisps
  • Acidic foods or drinks, such as fruit juice.

Will paracetamol help a cough?

Paracetamol will not have any effect upon a cough. If you are experiencing pain or a fever alongside your cough, paracetamol may be able to help reduce those symptoms. Some cough or cold remedies do contain paracetamol, so it is important that you do not take paracetamol with any other paracetamol-containing treatments.

Will paracetamol help me sleep?

 Paracetamol does not cause drowsiness or fatigue, so will not have a direct effect on your sleep. However, if symptoms such as pain, or fever are keeping you awake, paracetamol can help to reduce these symptoms, allowing you to fall asleep. If you are experiencing insomnia, you should consider speaking to your GP, as they may be able to prescribe you a medication to help.

Paracetamol for headache

Paracetamol can be an effective treatment for a headache, although migraine headaches are better treated with ibuprofen. Headaches are often caused by dehydration, so it is a good idea to drink plenty of water when you have a headache.

Paracetamol for stomach pain

Paracetamol can be used to treat a stomach ache, however, in some cases, other medications may be more effective. Ibuprofen is more effective than paracetamol in treating period pain. This is because ibuprofen reduces the levels of a type of hormone called prostaglandins, which are responsible for period pain.

Paracetamol for hangover

Painkillers, such as paracetamol, can help to treat headaches and pains associated with a hangover, however, you should also try to replace lost vitamins, sugars and fluids. Paracetamol will not help you to avoid a hangover. Hangover symptoms are often caused by dehydration and it is recommended that you drink plenty of water before you go to bed.

Paracetamol for toothache

Paracetamol can be used for pain associated with toothache, however, ibuprofen is likely to be more effective, as it can also reduce inflammation. A pharmacist may also recommend a pain-relieving gel to be used inside your mouth to target the pain directly. You should see  a dentist if:

  • The pain persists after taking painkillers
  • Your toothache lasts for more than two days
  • You have signs of an infection, such as a fever, or red gums
  • You have swelling affecting your cheek or jaw

Can paracetamol help nausea?

Paracetamol is a painkiller, it does not have any direct effect upon nausea. Instead, a class of drugs known as anti-emetics may be more suitable. If you are struggling with nausea, your doctor or pharmacist may be able to recommend a treatment.

Can you take paracetamol after the COVID vaccine?

Paracetamol can be taken after the COVID vaccine to treat any pain you may be experiencing and to reduce side effects such as a fever.

How to Use

Paracetamol dosage

Paracetamol tablets are available in the form of 500mg tablets. You can take up to two of these tablets four times within 24 hours, ensuring you leave four hours between each dose. For children, paracetamol 250mg suspensions or suppositories are available. If prescribed by a doctor, you should always follow their instructions for the correct dose. Alternatively, you should read the patient information leaflet to give your child the correct dose of paracetamol for their age.

How many paracetamol can you take in 24 hours?

The usual paracetamol dose is up to two 500mg tablets of paracetamol up to four times in 24 hours. You should always leave at least four hours between each dose.

When paracetamol should be taken?

Most commonly, paracetamol is taken after the onset of symptoms (pain or fever). You can take paracetamol at any point to treat your symptoms, providing paracetamol is safe for you. If you are undergoing a painful procedure, you may be able to take paracetamol beforehand to help prevent pain. However, it is best to check with the practitioner performing the procedure, in case this is not advisable.

Can you take paracetamol on an empty stomach?

It is safe to take paracetamol without food on an empty stomach. However, you should remember that you should not take ibuprofen on an empty stomach as it can cause ulcers to form.

Safety Information

Paracetamol side effects

The side effects of paracetamol are rare but include:

  • An allergic reaction - this may produce a rash, swelling or breathing difficulties. You should seek immediate medical attention if you experience an allergic reaction in response to paracetamol.
  •  Low blood pressure and a fast heart rate
  • Blood disorders such as leukopenia (low white blood cells) and thrombocytopenia (low platelet cells)
  • An overdose can cause liver and kidney damage, which can be fatal. If you have taken too much paracetamol, you should seek emergency medical attention. 

Always read the patient information leaflet before taking any medication for a full list of side effects.
 

Drug interactions

Paracetamol can interact with a number of different drugs including:

  • Colestyramine, a liver drug
  • Cancer drugs such as imatinib and busulfan
  • Ketoconazole, an anti-fungal treatment
  • Lixisenatide, a diabetes medication
  • Isoniazid and rifampicin, antibiotics used in the treatment of TB (tuberculosis) 
  • Metoclopramide, an anti-nausea medication
  • Warfarin, a blood thinner
  • Epilepsy and seizure medications such as carbamazepine, phenobarbital, phenytoin and primidone 

Paracetamol can also interact with other medications that also contain paracetamol. Co-codamol and many cold and flu remedies contain paracetamol in combination with other ingredients. You should avoid taking paracetamol if you are taking any other medication containing paracetamol. If you realise that you have accidentally taken too much paracetamol, you should seek immediate medical attention.
 

Contraindications

There are no absolute contraindications to paracetamol, however, paracetamol does carry a higher risk for some people. Therefore you should speak to your doctor before taking paracetamol if you:

  • Weigh less than 50kg (7.9 stone)
  • Are or have been a heavy drinker or alcoholic. You are classed as a heavy drinker if each day, you consume more than 3 alcoholic drinks if you’re female or more than 4 alcoholic drinks if you’re male
  • Have chronic dehydration
  • Are chronically malnourished
  • Intend to take paracetamol long term
  • Have liver or kidney problems.
     

Paracetamol and alcohol

It is usually safe to drink a small amount of alcohol when taking paracetamol. However, people with certain health conditions, especially those affecting the liver, should avoid alcohol when taking paracetamol.

Can you take paracetamol when pregnant?

It is considered safe to take paracetamol during pregnancy, providing you do not exceed the recommended doses.

Paracetamol and breastfeeding

Paracetamol is thought to be safe to use while breastfeeding because it does not pass into the breast milk in large enough amounts to cause any harm.

Can paracetamol go out of date?

Yes, all medications have an expiry date. You will find the expiry date on the medication box or blister pack. If the expiry date is a month and year, but not an exact date, i.e. 07/2020, this means that you should not take the medication after the last day of the month given i.e. 31st July 2020.

Can paracetamol and ibuprofen be taken together?

Paracetamol and ibuprofen can be taken together. They do not have any known interaction. However, you should be aware that some medications contain paracetamol or ibuprofen in combination with other medications. You should double-check the interactions of these ingredients before taking the medications together.

Can paracetamol cause headaches?

A headache is not a known side effect of paracetamol and paracetamol is commonly taken to treat a headache. Headaches are commonly caused by dehydration, so make sure you drink plenty of water.

Can paracetamol cause constipation?

Constipation is not a known side effect of paracetamol. If you believe you are experiencing side effects that are not listed on the patient information leaflet, you can report this using the Yellow Card scheme.

Can paracetamol make you sleepy?

Tiredness and fatigue are not symptoms of paracetamol. However, if pain or fever are keeping you awake, paracetamol may help you get to sleep. In addition, various medications contain paracetamol in combination with other drugs. Some of these, such as Night Nurse, may cause fatigue and sleepiness. If you suffer from insomnia, you should speak to your doctor about potential treatments, do not try to self-medicate.

How often can you take paracetamol?

You should leave at least four hours between each dose of paracetamol (two 500mg tablets). However, you should not take more than four doses within a 24 hour period.

Treatment Options

Paracetamol or ibuprofen

Paracetamol and ibuprofen both help to relieve pain and fever. However, ibuprofen is an anti-inflammatory so is best suited to inflammatory conditions, such as joint and muscle pain, toothache and period pain. Whereas, paracetamol acts on the pain directly and is more suited to stomach aches and headaches.

Can you take paracetamol and ibuprofen together?

Ibuprofen and paracetamol can be taken together to treat pain and inflammation. However, you should read the patient information leaflet to check that you do not meet any exclusionary criteria for each medication and that it will be safe for you to take paracetamol with ibuprofen.

Can you take paracetamol with naproxen?

Paracetamol and naproxen can be taken together. However, you should check that it is safe for you to do so by reading the patient information leaflet to confirm that you do not meet any of the exclusionary criteria.

Codeine and paracetamol

Codeine and paracetamol can be taken together as separate tablets or in a combined pill called co-codamol. Co-codamol and paracetamol should not be taken together.

Can you take paracetamol with tramadol?

You can take tramadol and paracetamol. However, you should avoid taking tramadol with any other medication containing opiates such as codeine. In addition, you should not take paracetamol with any other medication containing paracetamol. Paracetamol may be combined with other ingredients in a medication, so you should always double-check the active ingredients of anything you take to ensure there will not be any interaction. 

Can you take paracetamol with antibiotics?

Paracetamol has very few drug interactions, therefore it is safe to take with most antibiotics. The only antibiotics you should avoid taking with paracetamol are isoniazid and rifampicin. These antibiotics are both used to treat TB (tuberculosis). Reports suggest that taking paracetamol alongside isoniazid or rifampicin may increase the risk of liver damage.

Q&A

Is paracetamol addictive?

Paracetamol is not considered to be an addictive drug. However, it may be combined with codeine in the form of co-codamol. Codeine can be addictive, so it is only available from a doctor or pharmacist and it is recommended that it is only used for a few days to avoid addiction.

Is paracetamol anti-inflammatory?

Paracetamol is not an anti-inflammatory drug, however, it can reduce a temperature and treat pain. Ibuprofen, on the other hand, is a type of drug known as an NSAID (non-steroidal anti-inflammatory drug). It works by reducing inflammation, which then reduces pain, temperature and swelling. 

How old do you have to be to buy paracetamol?

There is no legal age restriction for buying paracetamol, however, certain retailers will have different policies regarding the sale of medications, such as paracetamol. Some supermarkets will not sell paracetamol to anyone under the age of 16.

Is paracetamol dangerous?

Paracetamol is not dangerous to most people, however, some people with other health conditions such as malnourishment or kidney or liver problems should avoid paracetamol if an alternative treatment is available. However, if the recommended dose of paracetamol is exceeded, paracetamol can become dangerous. 

Paracetamol overdose can be intentional or accidental. Many treatments contain paracetamol in combination with other medications. Therefore, it is important that you always check the active ingredients of the medication before taking it. Do not take paracetamol alongside any other medication containing paracetamol as an active ingredient. If you have taken too much paracetamol, there may be no symptoms initially, however you may start to experience the following symptoms later on:

  • Nausea, vomiting
  • Confusion
  • Rapid breathing
  • Pain under the ribs on the right side
  • Jaundice (yellowing of the skin and the eyes)
  • Reduced urine production
  • If you have taken too much paracetamol, you should seek emergency medical attention.

Paracetamol overdose treatment

If you have taken too much paracetamol, or if you find someone who has overdosed on paracetamol, you should seek emergency medical attention. In the hospital, blood tests will be taken to monitor liver and kidney function, and a drug called acetylcysteine will be given to help prevent damage to the liver. In the case of intentional overdose, a psychiatrist will assess the patient.

Are paracetamol and ibuprofen the same?

Paracetamol and ibuprofen are not the same. They contain different active ingredients and they work in different ways. Paracetamol acts directly on the brain. It blocks pain signals and can also act on the temperature control centre in the brain to reduce a fever. Ibuprofen is an anti-inflammatory drug. It reduces inflammation, which then reduces pain, fever and other symptoms such as swelling.

Are paracetamol and aspirin the same?

Paracetamol and aspirin are not the same. Aspirin is an anti-inflammatory medication that belongs to the same class of drugs as ibuprofen (NSAIDs). Paracetamol is a painkiller that acts on the brain to interfere with pain signals. Both paracetamol and aspirin can alleviate pain and reduce a fever, but aspirin can also target other symptoms of inflammation. Aspirin is also used to reduce the risk of stroke and heart attacks in some individuals.

Where to buy paracetamol online?

You can buy paracetamol online through Dr Felix. As a registered pharmacy, we are able to dispense paracetamol in larger quantities than you can purchase in a shop or supermarket.

Where is paracetamol absorbed?

Paracetamol is absorbed in the gastrointestinal tract. It then passes through the blood towards the liver where it is metabolised.

Where is paracetamol metabolised?

Paracetamol is metabolised in the liver, before being excreted in the urine. For this reason, liver damage can occur when taken incorrectly.

How long does paracetamol stay in your system?

In healthy people, paracetamol is eliminated from the body within 24 hours of taking the dose.

Start your consultation now

We’re a fully regulated pharmacy, with qualified doctors and happy customers

rates

Quick and discreet

I ordered Azithromycin tablets for chlamydia treatment, received it next day in a brown discreet pack, and cheaper than all other pharmacies, can't ask for more

Jordan McCann

What is your gender?

  • Male
  • Female
Next
rates

Cheaper than the rest

Cheaper than other pharmacies, received the medicine fast and in discreet packaging as promised. Will use again.

Michael